Recurrent episodes of perceptual alteration in patients treated with antipsychotic agents

Hiroyuki Uchida, Takefumi Suzuki, Kenji F. Tanaka, Koichiro Watanabe, Gohei Yagi, Haruo Kashima

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Antipsychotics have been sporadically reported to induce the brief recurrent episodes characterized by hypersensitivity of the visual perception, which is known as paroxysmal perceptual alteration (PPA) mainly in Japan. PPA is characterized by hypersensitivity of perception mainly in visual modalities, which could occur in patients treated with antipsychotics. PPA is occasionally known to be accompanied by an oculogyric crisis (OGC). In this study, we examine the prevalence and the characteristics of patients with PPA. Three hundred thirty-eight patients who were treated with antipsychotics and diagnosed with schizophrenia, mood disorders, or neurotic disorders (International Classification of Disease, or ICD-10) were interviewed. We compared the characteristics between subjects with and without PPA. The mean overall prevalence of PPA was 3.25%, which was higher among patients treated with high-potency antipsychotics (3.91%) than in subjects treated with mid-potency or low-potency drugs (1.16%). PPA occurred simultaneously with OGC at the rate of 36.4%. We also found much similarity between PPA and OGC in terms of phenomenology. We suggest that PPA could manifest itself as an undesirable effect of antipsychotics, especially those of high potency. PPA and OGC may a share common underlying mechanism.

Original languageEnglish
Pages (from-to)496-499
Number of pages4
JournalJournal of Clinical Psychopharmacology
Volume23
Issue number5
DOIs
Publication statusPublished - 2003 Oct

Fingerprint

Antipsychotic Agents
International Classification of Diseases
Hypersensitivity
Visual Perception
Neurotic Disorders
Mood Disorders
Schizophrenia
Japan
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Recurrent episodes of perceptual alteration in patients treated with antipsychotic agents. / Uchida, Hiroyuki; Suzuki, Takefumi; Tanaka, Kenji F.; Watanabe, Koichiro; Yagi, Gohei; Kashima, Haruo.

In: Journal of Clinical Psychopharmacology, Vol. 23, No. 5, 10.2003, p. 496-499.

Research output: Contribution to journalArticle

Uchida, Hiroyuki ; Suzuki, Takefumi ; Tanaka, Kenji F. ; Watanabe, Koichiro ; Yagi, Gohei ; Kashima, Haruo. / Recurrent episodes of perceptual alteration in patients treated with antipsychotic agents. In: Journal of Clinical Psychopharmacology. 2003 ; Vol. 23, No. 5. pp. 496-499.
@article{8369143d06ba4a01a93093395380ed26,
title = "Recurrent episodes of perceptual alteration in patients treated with antipsychotic agents",
abstract = "Antipsychotics have been sporadically reported to induce the brief recurrent episodes characterized by hypersensitivity of the visual perception, which is known as paroxysmal perceptual alteration (PPA) mainly in Japan. PPA is characterized by hypersensitivity of perception mainly in visual modalities, which could occur in patients treated with antipsychotics. PPA is occasionally known to be accompanied by an oculogyric crisis (OGC). In this study, we examine the prevalence and the characteristics of patients with PPA. Three hundred thirty-eight patients who were treated with antipsychotics and diagnosed with schizophrenia, mood disorders, or neurotic disorders (International Classification of Disease, or ICD-10) were interviewed. We compared the characteristics between subjects with and without PPA. The mean overall prevalence of PPA was 3.25{\%}, which was higher among patients treated with high-potency antipsychotics (3.91{\%}) than in subjects treated with mid-potency or low-potency drugs (1.16{\%}). PPA occurred simultaneously with OGC at the rate of 36.4{\%}. We also found much similarity between PPA and OGC in terms of phenomenology. We suggest that PPA could manifest itself as an undesirable effect of antipsychotics, especially those of high potency. PPA and OGC may a share common underlying mechanism.",
author = "Hiroyuki Uchida and Takefumi Suzuki and Tanaka, {Kenji F.} and Koichiro Watanabe and Gohei Yagi and Haruo Kashima",
year = "2003",
month = "10",
doi = "10.1097/01.jcp.0000088910.24613.44",
language = "English",
volume = "23",
pages = "496--499",
journal = "Journal of Clinical Psychopharmacology",
issn = "0271-0749",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Recurrent episodes of perceptual alteration in patients treated with antipsychotic agents

AU - Uchida, Hiroyuki

AU - Suzuki, Takefumi

AU - Tanaka, Kenji F.

AU - Watanabe, Koichiro

AU - Yagi, Gohei

AU - Kashima, Haruo

PY - 2003/10

Y1 - 2003/10

N2 - Antipsychotics have been sporadically reported to induce the brief recurrent episodes characterized by hypersensitivity of the visual perception, which is known as paroxysmal perceptual alteration (PPA) mainly in Japan. PPA is characterized by hypersensitivity of perception mainly in visual modalities, which could occur in patients treated with antipsychotics. PPA is occasionally known to be accompanied by an oculogyric crisis (OGC). In this study, we examine the prevalence and the characteristics of patients with PPA. Three hundred thirty-eight patients who were treated with antipsychotics and diagnosed with schizophrenia, mood disorders, or neurotic disorders (International Classification of Disease, or ICD-10) were interviewed. We compared the characteristics between subjects with and without PPA. The mean overall prevalence of PPA was 3.25%, which was higher among patients treated with high-potency antipsychotics (3.91%) than in subjects treated with mid-potency or low-potency drugs (1.16%). PPA occurred simultaneously with OGC at the rate of 36.4%. We also found much similarity between PPA and OGC in terms of phenomenology. We suggest that PPA could manifest itself as an undesirable effect of antipsychotics, especially those of high potency. PPA and OGC may a share common underlying mechanism.

AB - Antipsychotics have been sporadically reported to induce the brief recurrent episodes characterized by hypersensitivity of the visual perception, which is known as paroxysmal perceptual alteration (PPA) mainly in Japan. PPA is characterized by hypersensitivity of perception mainly in visual modalities, which could occur in patients treated with antipsychotics. PPA is occasionally known to be accompanied by an oculogyric crisis (OGC). In this study, we examine the prevalence and the characteristics of patients with PPA. Three hundred thirty-eight patients who were treated with antipsychotics and diagnosed with schizophrenia, mood disorders, or neurotic disorders (International Classification of Disease, or ICD-10) were interviewed. We compared the characteristics between subjects with and without PPA. The mean overall prevalence of PPA was 3.25%, which was higher among patients treated with high-potency antipsychotics (3.91%) than in subjects treated with mid-potency or low-potency drugs (1.16%). PPA occurred simultaneously with OGC at the rate of 36.4%. We also found much similarity between PPA and OGC in terms of phenomenology. We suggest that PPA could manifest itself as an undesirable effect of antipsychotics, especially those of high potency. PPA and OGC may a share common underlying mechanism.

UR - http://www.scopus.com/inward/record.url?scp=0141705748&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0141705748&partnerID=8YFLogxK

U2 - 10.1097/01.jcp.0000088910.24613.44

DO - 10.1097/01.jcp.0000088910.24613.44

M3 - Article

C2 - 14520127

AN - SCOPUS:0141705748

VL - 23

SP - 496

EP - 499

JO - Journal of Clinical Psychopharmacology

JF - Journal of Clinical Psychopharmacology

SN - 0271-0749

IS - 5

ER -